How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Lisa Your Own Question
Lisa, Certified Vet Tech
Category: Dog
Satisfied Customers: 16088
Experience:  AAS Vet Tech. Bully breed rehab & Behavior modification
Type Your Dog Question Here...
Lisa is online now
A new question is answered every 9 seconds

Hi there, We have a 12 year old Boston Terrier. Hes had

This answer was rated:

Hi there,

We have a 12 year old Boston Terrier. He's had a history of a couple of separate issues.

1.) He has had occasional seizures since he was around 7 or 8 years old. They may occur once every year or so at the most. He has had his blood tested, but it came back negative for epilepsy.

2.) in the last couple of years, he seems to have back issues. Every now and then, he throws his back out and he walks around in pain for a few days. When this happens, he can't get comfortable and whenever he lays down, he gets back up within a few minutes to try and find somewhere else to lie down. He can't seem to turn his head to one side and his entire body seems to be curving to one side. He has seen a vet about the back issues and they prescribed glucosamine. We give one every day.

Well, today he had a seizure and it seems to have caused him to have back problems.

His seizure seemed to trigger his back pain today. What else can we do to help him be more comfortable? Is there any over the counter medication that we can give him to minimize the pain and discomfort?
Hello! My name is XXXXX XXXXX it will be my pleasure to help you with your dog today.

I'm sorry to hear that Levi is more uncomfortable today due to tweaking his back during his seizure.

The only "safe" over-the-counter product that we can give to dogs is plain old aspirin. We never use products like Tylenol (acetaminophen), Advil (ibuprofen) or Aleve (naproxen sodium) in dogs because they can be toxic, even in very small doses.

However, you could give him 1 baby aspirin once every 10 hours or so. Try to give it to him with a little food to avoid upsetting his stomach, and do not give it for longer than 2 days without consulting your vet.

You should also do your best to keep him quiet. The more he moves, the more likely he is to re-traumatize that back. Encouraging him to rest an relax will help him feel better sooner.

If he's still painful on Monday (or even if he's feeling better), you should give your vet a call and have them send out some pain meds to keep on hand for the next time this happens to him.

I hope this helps.
Customer: replied 3 years ago.
Thank you very much for your help. We are going to run out and get Levi some baby aspirin for now and hopefully it will help him temporarily.

Thanks again!
You're very welcome.

Give him a scratch under his chin for me!
Lisa and other Dog Specialists are ready to help you
Customer: replied 3 years ago.
Hi Lisa,

My wife is at the store and they have 81 mg coated asprin tablets. Are those ok? We want to make sure that coated tablets are ok.
Yep...those are perfect....only give him 1/2 instead of a full one though.
Customer: replied 3 years ago.
So, based on him being about 20 LBS, you think 40 mg is ok?
Yep. Dogs tolerate medications much differently than humans, and what you might think is a lot for a dog, isn't.

Plus, most baby aspirin are either 63 or 81mgs, so half of an adult one is about equal.
Customer: replied 3 years ago.
Relist: Other.
So sorry. Lisa was wonderful, She was extremely helpful. I just saw that she was offline now. I'm wondering if an 81 mg asprin is appropriate for a 20 lb Boston terrier. Everything we are reading online seems to suggest that is ok. Is enteric coded asprin appropriate for dogs? Or is buffered asprin preferred?
Hey there....sometimes the website lists us as offline when we're really here.

Enteric coated aspirin is totally fine. The only difference is that the coating on those enteric ones is less upsetting to the stomach. Some folks have a sensitive stomach and the plain old buffered ones make them nauseated. We don't generally see that problem in dogs, so either one is totally fine.
Customer: replied 3 years ago.
Ok, thank you so much Lisa. My wife and I are just really worried about our poor pup. We gave him half of the 81 mg asprin and he's still in pain, so were just trying to make I'm feel better. Thanks again!
You're very welcome!

Hi Sean,

I'm just following up on our conversation about Levi. How is everything going?

Customer: replied 3 years ago.
Thanks for the follow up. I'm actually out of town on business, so my wife took him to the vet. They said that nothing appears to physically wrong with him. It also wasn't neurological.

He's still walking with his head cocked to the side and his balance is off. They said it could possibly be anxiety related. Another possibility is that it takes a few days for some dogs to regain balance after something like this.

As of now, we are waiting it out and then will decide what to do if he doesn't improve.
Thanks for the update. I'll keep my fingers crossed that he's feeling better soon!
Lisa and other Dog Specialists are ready to help you
Customer: replied 3 years ago.
Hi Lisa,

I'm not really sure what to do about Levi. I don't think his problem is his back at all. Ever since he has his seizure, it's like he has two personalities. Most of the time he's walking with a hunch in his back and a head tilt. That's not what's so disturbing though. It's like his entire personality has changed. His balance is off and when you look into his eyes, it's like nobody's home. He lies down and doesn't move except for when he seems to be having minor tremors.

Then, on the other hand, sometimes he's his normal self. No hunch back or head tilt and he wants to play with his toy.

Related Dog Questions